Utah, 2006

Drought in Utah, August 1 to 31, 2006

August 1 to 31, 2006 · NWS GJT · 7 events in 7 counties and zones

The monsoon season and resulting rains eased the dryness somewhat, but the drought situation remained mostly unchanged. Several years of dryness resulting in long-term drought were still being felt across eastern Utah, except for the Eastern Uinta Mountains and adjacent valleys.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The monsoon season and resulting rains eased the dryness somewhat, but the drought situation remained mostly unchanged. Several years of dryness resulting in long-term drought were still being felt across eastern Utah, except for the Eastern Uinta Mountains and adjacent valleys. The Drought Monitor classifications remained as "moderate drought" to "abnormally dry" conditions. For a continuation on this drought situation please see the September 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 9:28 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 31, 9:28 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1028 PM MDT MON JUL 31 2006

...UPDATED TO REMOVE FLASH FLOOD WATCH FROM
WATCHES/WARNINGS/ADVISORIES SECTION BELOW...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
FLASH FLOOD WATCH CONTINUED FOR EXTREME SW CO UNTIL MIDNIGHT.
CONVECTION SLOW TO DEVELOP IN AREAS OF WATCH WHERE CLOUDS PERSISTED
THROUGH MIDDAY.  CELLS ARE MOVING QUICKLY ENOUGH THAT MAIN THREAT
FOR FLASH FLOODING WILL LIKELY BE WHERE TRAINING OCCURS OVER
SATURATED SOILS.  OTHER AREAS OF WESTERN CO AND EXTREME
EASTERN UT WHICH ARE OUTSIDE OF WATCH WILL BE VULNERABLE TO SOME
BRIEF HEAVY RAINFALL THROUGH THIS EVENING...THOUGH POTENTIAL FOR
RUNOFF PROBLEMS SHOULD BE MORE LOCALIZED.

DIURNAL CONVECTION SHOULD BE MAIN LIFTING MECHANISM ON TUESDAY
AS FOCUSING MECHANISM OF DEFORMATION ZONE ACROSS WESTERN CO SHOULD BE
GONE BY TUESDAY MORNING AS WEST COAST TROUGH CONTINUES TO MOVE
INLAND.  EXPECT THREAT OF HEAVY PRECIPITATION ON TUESDAY TO BE
GREATLY DIMINISHED FROM TODAY AS A MORE WESTERLY FLOW WILL DRAW IN A
LESS MOIST AIRMASS.

THE PACIFIC TROUGH SHOULD PASS ON TUESDAY NIGHT...JUST BRUSHING OUR
CWA...AND USHER IN MUCH DRIER AIR FOR WEDNESDAY.  LITTLE CHANGE IN
MAX TEMPS EXPECTED THROUGH WEDNESDAY...THOUGH MINS SHOULD BE
NOTICEABLY LOWER FOR TUESDAY NIGHT FROM TONIGHT DUE TO LOWER SURFACE
DEW POINTS AND LESS CLOUDS.

.LONG-TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
DRYING TREND FOR WED AND THU AS ZONAL FLOW DOMINATES THE NORTHERN
TWO THIRDS OF THE CONUS. THIS WILL KEEP THE SOUTHERLY FLOW AT BAY
FOR A LITTLE WHILE. THEN BY LATE THU THE NEXT PACIFIC TROUGH WILL
DEVELOP OFF THE COAST AND HIGH PRESSURE WILL AMPLIFY OVER THE THE
WESTERN PLAINS. THIS RESULTS IN A RETURN TO A SOUTHWEST TO SOUTH FLOW
PATTERN OVER THE FORECAST AREA OPENING THE DOOR ON INCREASED SUB-
TROPICAL MOISTURE. PRESENT MODELS INDICATE THAT SAT COULD BE ANOTHER
ACTIVE DAY. THE GFS ROTATES A SHORTWAVE AROUND THE WEST SIDE OF THE
HIGH AND ACROSS THE FORECAST AREA. WILL WAIT AND SEE IF THIS FEATURE
CONTINUES TO SHOW UP IN FUTURE RUNS. BUT IN ANY CASE...HAVE INCREASED
POPS BEGINNING LATE FRI THROUGH THE WEEKEND TO ACCOUNT FOR THE
SOUTHERLY FLOW. TEMPS WILL GENERALLY BE AROUND NORMAL...EXCEPT A FEW
DEGREES LOWER ON THE WEEKEND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JP/EH/NL
Hazardous weather outlook, Jul 31, 9:32 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 PM MDT MON JUL 31 2006

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
1032 PM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS DURING THE REMAINDER
OF THE NIGHT WITH SHOWERS MOST NUMEROUS OVER THE WESTERN COLORADO
MOUNTAINS. THESE STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...GUSTY
WINDS AND FREQUENT DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...DRIER WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND
ISOLATED STORMS FOR VALLEY AREAS.

WEDNESDAY AND THURSDAY...DRY CONDITIONS EXPECTED EXCEPT FOR A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN COLORADO MOUNTAINS.

FRIDAY THROUGH SUNDAY...THE THUNDERSTORM THREAT INCREASES WITH A
CHANCE OF AFTERNOON AND EVENING STORMS OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DURING THE REMAINDER OF
TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528754, 5528755, 5528756, 5528757, 5528861, 5528862, 5528863.